Jill Edwards Says...
Dear anonymous, I am really sorry to hear of your bother's poor situation. Clearly I agree with you that he is very ill and you have carefully described all the signs that I would look for. I do agree that if things carry on the way they are, then an early death is the most likely conclusion.
But, I would like you to make him aware that even at this stage, he could receive lifesaving medical treatment, if that is what he wanted. I should also like to tell you that he may well last for a lot longer than you expect.
The immediate risks are from bleeding in the stomach because the stomach lining is affected and clearly it would be useful if he could take some omaprezole to alleviate this.
Unfortunately the end state is quite painful, as the organs are affected by the thinning of the blood and are unable to function properly. I think he could be told that. I should think that if you notice that he has gone very yellow, because the liver is not functioning very well, then he would be getting nearer the end than he is now.
I would thoroughly advise you to make contact with a support group for you, so that you get some support at this difficult time. I would suggest Al-Anon and also make sure that you have a good circle of friends, and can get some breaks from caring. Perhaps someone else can support you by coming in and sitting with him. This is the best way you can prepare and it may even help him to think of getting some help for himself.
My heart goes out to you and your brother.
Page last updated Sep 20, 2013